Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 236, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2023, 9:56 PM CDT for Lane County, Scott County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2023, 9:56 PM CDT (02:56 UTC)
- Expired
- Jul 22, 2023, 10:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1623 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
242
WUUS53 KDDC 230256
SVRDDC
KSC101-171-230330-
/O.NEW.KDDC.SV.W.0236.230723T0256Z-230723T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
956 PM CDT Sat Jul 22 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Scott County in west central Kansas...
Western Lane County in west central Kansas...
* Until 1030 PM CDT.
* At 956 PM CDT, a severe thunderstorm was located 10 miles east of
Scott State Lake, moving south at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Healy around 1010 PM CDT.
Manning around 1015 PM CDT.
Other locations in the path of this severe thunderstorm include
Grigston and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10053 3835 10045 3832 10087 3870 10091
TIME...MOT...LOC 0256Z 352DEG 33KT 3873 10074
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOVORKA1 follow-up statement
616
WWUS53 KDDC 230316
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1016 PM CDT Sat Jul 22 2023
KSC101-171-230330-
/O.CON.KDDC.SV.W.0236.000000T0000Z-230723T0330Z/
Scott KS-Lane KS-
1016 PM CDT Sat Jul 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN SCOTT AND WESTERN LANE COUNTIES...
At 1016 PM CDT, a severe thunderstorm was located very near Manning,
moving south at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Grigston and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10053 3835 10045 3832 10087 3870 10091
TIME...MOT...LOC 0316Z 353DEG 39KT 3853 10071
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:30 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 22, 5:30 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 530 PM CDT Sat Jul 22 2023 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Sunday night) Issued at 103 PM CDT Sat Jul 22 2023 WV imagery indicates a northwest flow aloft prevailing across the Western High Plains downstream of a building ridge edging east into the Great Basin. Near the surface, a small area of high pressure is shifting east across the Texas Panhandle into western Oklahoma. There is a chance for isolated to widely scattered thunderstorms this evening as a prevailing northwest flow aloft gradually intensifies across central and portions of western Kansas. With surface dewpoints holding in the mid/upper 60s(F) providing sufficient instability, steepening mid-level lapse rates coinciding with the arrival of a +60-65kt upper level jet core nosing into northwest/north central Kansas will create conditions for possible thunderstorm development late afternoon/early evening. CAMs suggest potential initial development farthest north in vicinity of the I-70 corridor with any storms then spreading southward during the evening time period. Gradually increasingly favorable deep layer (effective shear upward of 30-40kt) combined with MLCAPE values upward of 1000 to 1500 J/kg will increase severe potential with large hail and damaging winds the main threats. Quieter conditions are likely Sunday as ridging aloft continues to build as it edges farther east into the Western High Plains. Fairly seasonal temperatures are likely tonight with little change to the general air mass across the high plains of western Kansas. Expected lows generally down into the 60s(F). Prevailing low level southerlies will pull warmer air into the area Sunday, pushing afternoon highs well into the 90s(F). .LONG TERM...(Monday through Saturday) Issued at 141 PM CDT Sat Jul 22 2023 A hotter but drier/more tranquil pattern is likely through mid-week as medium range ensembles indicate a broad upper level ridge shifting slowly east across the Colorado Rockies into the Western High Plains. Despite ample moisture providing sufficient instability, a weakening flow aloft associated with the upper ridge axis will likely hinder thunderstorm chances through much of the period. A deepening lee side trough of low pressure in response to the approaching upper level high will help enhance warm air advection into western Kansas Monday, pushing H85 temperatures up into the upper 20s(C) in central Kansas to a little above 30C in extreme southwest Kansas. Under plenty of sunshine, expect afternoon highs up into the mid/upper 90s(F) to possibly 100F in some locations. Similar temperatures are forecast through at least Wednesday with upper ridge axis edging into the Western High Plains. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 520 PM CDT Sat Jul 22 2023 Isolated to widely scattered thunderstorms will drift southward through western Kansas this evening, potentially affecting the vicinity of KHYS, KGCK, and KDDC generally after 00-02Z. Otherwise, VFR conditions are expected to continue through early Sunday. South-southwest winds around 5 to 15kt are expected through early Sunday as lee side troughing develops in eastern Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 96 70 99 / 20 0 0 0 GCK 62 94 67 97 / 20 0 0 0 EHA 62 95 67 99 / 10 0 0 0 LBL 63 95 68 100 / 20 0 0 0 HYS 63 96 69 99 / 30 0 0 0 P28 65 95 70 99 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Jul 22, 1:55 AM CDT, 20 hours 1 minute before
Hazardous Weather Outlook National Weather Service Dodge City KS 155 AM CDT Sat Jul 22 2023 KSZ030-031-043>046-061>066-074>081-084>090-230700- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 155 AM CDT Sat Jul 22 2023 /1255 AM MDT Sat Jul 22 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated severe thunderstorms are expected to roll south through southwest KS Saturday afternoon. Primary hazards are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Special weather statement, Jul 22, 8:47 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
847 PM CDT Sat Jul 22 2023
KSZ046-065-230215-
Rush KS-Pawnee KS-
847 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northwestern Pawnee
and western Rush Counties through 915 PM CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCracken, moving south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hargrave around 900 PM CDT.
Alexander around 905 PM CDT.
Other locations in the path of this storm include Nekoma and Rush
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3866 9956 3869 9940 3836 9918 3829 9956
TIME...MOT...LOC 0146Z 342DEG 21KT 3860 9949
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Jul 22, 8:49 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
849 PM CDT Sat Jul 22 2023
KSZ065-066-230215-
Stafford KS-Pawnee KS-
849 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of east central Pawnee
and Stafford Counties through 915 PM CDT...
At 849 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Radium, moving south at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. John and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3784 9888 3826 9898 3826 9847 3785 9847
TIME...MOT...LOC 0149Z 337DEG 26KT 3818 9886
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Jul 22, 9:00 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
900 PM CDT Sat Jul 22 2023
KSZ044-045-063-064-230230-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
900 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northeastern Finney,
southwestern Ness, northwestern Hodgeman and southeastern Lane
Counties through 930 PM CDT...
At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alamota, moving south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Alamota around 910 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3856 10044 3858 10026 3823 10015 3820 10049
TIME...MOT...LOC 0200Z 353DEG 22KT 3850 10037
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Jul 22, 9:17 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
917 PM CDT Sat Jul 22 2023
KSZ065-066-081-230245-
Pratt KS-Stafford KS-Pawnee KS-
917 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of southeastern Pawnee,
Stafford and northern Pratt Counties through 945 PM CDT...
At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dillwyn, moving south at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. John, Macksville and Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3767 9897 3820 9899 3816 9847 3771 9847
TIME...MOT...LOC 0217Z 344DEG 12KT 3807 9887
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKALocal storm report, Jul 22, 9:37 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
937 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM Hail 1 S Riga 38.94N 99.65W
07/22/2023 E1.00 inch Trego KS Public
social media post.
&&
GTSpecial weather statement, Jul 22, 9:46 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
946 PM CDT Sat Jul 22 2023
KSZ066-081-230315-
Pratt KS-Stafford KS-
946 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of southern Stafford
and northern Pratt Counties through 1015 PM CDT...
At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dillwyn, moving south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Byers around 1005 PM CDT.
Other locations in the path of this storm include Pratt and Iuka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3798 9895 3809 9862 3769 9852 3758 9892
TIME...MOT...LOC 0246Z 349DEG 22KT 3791 9882
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:53 PM CDT | Special Weather Statement | DDC | Ellis | 37 min |
| Jul 22, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 44 min |
| Jul 22, 8:17 PM CDT | Special Weather Statement | DDC | Stafford | 28 min |
| Jul 22, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 42 min |
| Jul 22, 8:47 PM CDT | Special Weather Statement | DDC | Rush | 28 min |
| Jul 22, 8:49 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
| Jul 22, 9:00 PM CDT | Special Weather Statement | DDC | Lane | 30 min |
| Jul 22, 9:17 PM CDT | Special Weather Statement | DDC | Stafford | 28 min |
| Jul 22, 9:46 PM CDT | Special Weather Statement | DDC | Pratt, Stafford | 29 min |
| Jul 22, 10:27 PM CDT | Special Weather Statement | DDC | Lane | 48 min |
| Jul 22, 10:41 PM CDT | Special Weather Statement | DDC | Ellis | 49 min |
| Jul 22, 11:06 PM CDT | Special Weather Statement | DDC | Gray | 39 min |
| Jul 22, 11:21 PM CDT | Special Weather Statement | DDC | Rush | 39 min |
| Jul 22, 11:35 PM CDT | Special Weather Statement | DDC | Gray | 25 min |
| Jul 22, 11:48 PM CDT | Special Weather Statement | DDC | Pawnee | 42 min |
| Jul 22, 11:50 PM CDT | Special Weather Statement | DDC | Gray | 40 min |
| Jul 23, 3:18 AM CDT | Special Weather Statement | DDC | Stevens | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.